Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 272, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 18, 2003, 2:50 PM CST for Escambia County, Florida; Baldwin County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 2:50 PM CST (20:50 UTC)
- Expired
- Nov 18, 2003, 3:30 PM CST
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Baldwin County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 77 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 11:25 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 182050 SVRMOB ALC003-FLC033-182130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 251 PM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA ESCAMBIA COUNTY IN NORTHWEST FLORIDA * UNTIL 330 PM CST * AT 249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALABAMA POINT...OR ABOUT 24 MILES SOUTHWEST OF PENSACOLA...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERDIDO KEY AND JOHNSONS BEACH BY 300 PM CST PARADISE BEACH AND LILLIAN BY 305 PM CST MYRTLE GROVE AND WARRINGTON BY 310 PM CST BELLVIEW AND WEST PENSACOLA BY 315 PM CST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3021 8778 3008 8764 3038 8723 3056 8743 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 7:01 AM CST, 7 hours 49 minutes earlier.
Area forecast discussion, Nov 18, 7:01 AM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
701 AM CST TUE NOV 18 2003
WILL UPDATE ZONES FOR TORNADO WATCH BOX NUMBER 958 THRU 18Z/12 NOON.
THIS BOX COVERS EXTREME WESTERN AND SOUTHWEST ALABAMA AND ALL OF
INTERIOR SOUTHEAST MISSISSIPPI. LINE OF THUNDERSTORMS...WARRANTING
THIS BOX...IS ADVANCING INTO SOUTHWEST AND WESTERN MISSISSIPPI. STAY
TUNED. /10
******************PREVIOUS DISCUSSION***************************
...SIGNIFICANT SEVERE WEATHER EPISODE SETTING UP FOR THE GULF COAST
TODAY AND TONIGHT...
.SHORT TERM...AHEAD OF SHARP UPPER TROF INTO TEXAS AND SURFACE
FRONT/LOW PRESSURE FROM OKLAHOMA INTO TEXAS...WE SEE COLD CLOUD TOPS
ORGANIZING INTO A LINEAR SHAPE OVER SOUTHWEST LOUISIANA. STORMS WERE
FORMING WITHIN THE FAVORED REGION OF A RIGHT REAR QUADRANT OF A 120+
KNOT UPPER JET...DEEP LAYER MOISTURE CONVERGENCE AND SURFACE BASED
CAPES UP TO 1000 J/KG OVER LOUISIANA. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGE. WATCH BOXES ARE STARTING TO BE POSTED EVER SO
CLOSER AS WE SPEAK. A SIGN OF THINGS TO COME TODAY. AS UPPER TROF
PUSHES SLOWLY EAST THROUGH THE COURSE OF THE DAY...LOW LEVEL JET (850
MB) IS FORECAST TO STRENGTHEN TO 50+ KNOTS FROM THE SOUTH BY
MID DAY. WILL SEE VEERING WITH STRONG SPEED SHEAR CONTRIBUTING TO
EXCEPTIONALLY HIGH HELICITY VALUES OF 300 TO 400 M2/S2 DURING THE
TIME OF HEATING AND INSTABILITY TODAY. WHAT THIS MEANS IS A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA WITH THE MAIN
THREATS BEING DAMAGING WINDS AND THE POTENTIAL OF TORNADOES THROUGH
EARLY THIS EVENING. ANOTHER ITEM TO DISCUSS IS RAINFALL. THE MOVEMENT
HISTORY OF THIS SYSTEM HAS BEEN SLOW AND THIS TRANSLATES INTO HIGH
RAINFALL AMOUNTS. RIGHT NOW WE ARE CALLING FOR STORM EVENT
GRIDDED QPF FIELDS IN THE 2 TO 3 INCH CATEGORY...BUT ISOLATED AREAS
COULD REACH HIGHER...3 TO 5 INCHES IN AREAS WHERE STORMS MOVE
REPEATEDLY OVER THE SAME AREAS. THE POTENTIAL FOR RAPID RUNOFF POSES
A CONCERN. THUS...A FLASH FLOOD WATCH WILL BE ISSUED THROUGH 6 PM
TONIGHT. WILL PASS THIS TO DAYSHIFT FOR LATER UPDATES AS EVENT
UNFOLDS. ALTHOUGH...RAINS WILL BE SLOW TO MOVE OUT TONIGHT...THEY
LOOK TO END BEFORE THE 3RD PERIOD BEGINS...WEDNESDAY. WITH FRONT...
MOVING THROUGH...DRIER AND COOLER CONDITIONS ARE EXPECTED FOR MID
WEEK. BEFFORE THEN...WE WILL BE DEALING WITH A POTENTIALLY DANGEROUS
WEATHER SITUATION TODAY AND TONIGHT. STAY TUNED.
.MARINE....GRADIENT CONTINUES TO TIGHTEN AHEAD OF STRONG COLD FRONT.
THIS COUPLED WITH A 40-50 KT LOW LEVEL JET...A PERCENTAGE OF THIS
MIXES DOWN...RESULTING IN AT LEAST 25-30 KTS OF ONSHORE WINDS BY
MIDDAY. SEAS BUILD TO 5 FT NEARSHORE AND 8 FT OFFSHORE. THE STRONG
ONSHORE WINDS ARE CURRENTLY RESULTING IN TIDES RUNNING ABOUT 1 FOOT
ABOVE NORMAL. MAY SEE FROM 1-2 FT ABOVE NORMAL TODAY BUT SINCE LOW
TIDE OCCURS FROM EARLY TO MID AFTERNOON...NOT EXPECTING ANY
WIDESPREAD COASTAL FLOOD PROBLEMS AT THIS TIME. WINDS VEER SOUTHWEST
BY LATE AFTERNOON...THEN FINALLY SHIFTING NORTHWEST SHORTLY AFTER
MIDNIGHT WITH FRONTAL PASSAGE. NUMEROUS STORMS WILL ACCOMPANY THE
FRONT...WITH SOME LIKELY SEVERE...MAINLY IN THE FORM OF SQUALLS.
STORMS DIMINISH LATE TONIGHT AS THE FRONT PUSHES EAST. BEHIND THE
FRONT...EXPECT SUSTAINED 25 KNOTS OF OFFSHORE WINDS ON WEDNESDAY...
THEN A SLIGHT DIMINISHING WEDNESDAY NIGHT...BUT HOLDING ONTO SCA
CONDITIONS THRU THURSDAY MORN. OFFSHORE WINDS AND SEAS DIMINISH
THURSDAY AFTERNOON THRU FRIDAY AS THE SURFACE RIDGE BUILDS EAST FROM
TEXAS.
.FIRE...GOOD DISPERSION IS EXPECTED TODAY AS SOUTHERLY TRANSPORT FLOW
INCREASES. ALTHOUGH DRYING ON WEDNESDAY...NO CONCERNS WITH REGARD TO
RH. 10/39
.PRELIMINARY TEMPS / POPS...
MOBILE 78 56 66 43 / 100 70 00 00
PENSACOLA 78 59 66 45 / 80 100 00 00
DESTIN 77 60 66 49 / 60 100 00 00
EVERGREEN 78 56 62 40 / 80 100 00 00
WAYNESBORO 74 52 63 41 / 100 50 00 00
CAMDEN 76 54 61 39 / 100 70 00 00
.MOB ...
AL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
SMALL CRAFT ADVISORY TODAY ALL ZONES.
FL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
SMALL CRAFT ADVISORY ALL ZONES.
MS...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.Hazardous weather outlook, Nov 18, 5:05 AM CST, 9 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 505 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) THERE IS A MODERATE RISK OF SEVERE STORMS DEVELOPING ACROSS THE AREA TODAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. AHEAD OF THE FRONT...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP AS STRONG SOUTHERLY WINDS INCREASE AREA MOISTURE AND INSTABILITIES. SEVERAL STORMS ARE EXPECTED TO BECOME SEVERE...MAINLY FROM MID MORNING WEST...THROUGH LATE EVENING FURTHER EAST AS THE COLD FRONT SLOWLY PUSHES INTO THE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DOWNBURST WINDS AND ISOLATED TORNADOES. IN ADDITION TO SEVERE STORMS...THERE IS THE POTENTIAL FOR FLASH FLOODING AS THE STORMS CONTINUE TO TRAIN OVER THE SAME AREAS AHEAD OF THE SLOW MOVING FRONT. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY...WITH ISOLATED HIGHER TOTALS IN NUMEROUS AREAS. STRONG SOUTHERLY WINDS AND OUT GOING TIDES WILL ALSO INCREASE THE RIP CURRENT THREAT ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH TUESDAY) BEHIND THE COLD FRONT...HIGH PRESSURE AND DRIER CONDITIONS WILL BECOME ESTABLISHED ON WEDNESDAY AND PREVAIL THROUGH THE WEEKEND. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS FOR SEVERE STORM OPERATIONS ARE LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 18, 9:04 AM CST, 5 hours 46 minutes before
ALZ051>053-181530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 904 AM CST TUE NOV 18 2003 AT 904 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR YARBO IN NORTHERN WASHINGTON COUNTY...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL ALSO MOVE ACROSS SOUTHEAST CHOCTAW COUNTY AND NORTHWEST CLARKE COUNTY. THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR... BIGBEE...SILVER CROSS...BLADON SPRINGS...SERVICE...WEST BEND AND COFFEEVILLE THROUGH 930 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY FOR EXTREME SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Nov 18, 2:00 PM CST, 50 minutes before
ALZ051>053-MSZ067-075-076-078-079-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 200 PM CST TUE NOV 18 2003 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSISSIPPI... ...WAYNE...GEORGE...AND GREENE. .IN SOUTHWEST ALABAMA... ...CHOCTAW...WASHINGTON...AND CLARKE.
Local storm report, Nov 18, 2:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PENNINGTON AL TSTM WND DMG
11/18/03 CHOCTAW TREES BLOWN DOWN
GBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 8:10 AM CST | Tornado Warning | MOB | Washington | 35 min |
| Nov 18, 10:33 AM CST | Special Marine Warning | MOB | 87 min | |
| Nov 18, 11:07 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 53 min |
| Nov 18, 12:18 PM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 57 min |
| Nov 18, 12:27 PM CST | Special Marine Warning | MOB | 2 hr | |
| Nov 18, 12:27 PM CST | Special Marine Warning | MOB | 2 hr | |
| Nov 18, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 37 min |
| Nov 18, 2:25 PM CST | Special Marine Warning | MOB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.